Alabama, 2003Funnel Cloud in Alabama, March 19, 2003
March 19, 2003 · NWS BMX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 19, 1:51 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 19, 1:51 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
151 PM CST WED MAR 19 2003
THIS WILL BE A SHORT DISCUSSION...LOTS GOING ON HERE.
WATER VAPOR TELLS THE STORY. DRY PUNCH NOSING MORE NORTHWARD
TOWARDS THE GREAT LAKES. VERY EVIDENT DRY-LINE CUTTING FROM NORTH
TO SOUTH THROUGH ALABAMA. EVERYTHING IS FIRING ALONG THIS LINE...
AND WILL CONTINUE TOO THIS LINE IS EXPECTED TO MAKE A VERY SLOW
PROGRESSION EASTWARD...AND THEN STALL. THE BAD NEWS IS THIS LINE
WILL BEGIN TO MOVE BACK TO THE WEST THIS EVENING...KEEPING EVERYONE
EAST OF I-65 UNDER THE GUN THROUGH THURSDAY EVENING. NO REASON TO GO
AGAINST WHAT WE HAVE BEEN SAYING FOR THE LAST FEW DAYS ON THIS.
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.
EVERYTHING ON THE RADAR RIGHT NOW IS SPINNING.
BEYOND THAT...LOOKING DRY...WILL LEAVE THE EXTENDED ALONE.
BHM BB 057/079 053/072 046/068 2220
MGM BB 062/082 055/076 049/072 4440
.BHM...NONE.
JONES/90
Hazardous weather outlook, Mar 19, 12:45 PM CST, 2 hours 45 minutes before
ALZ011>015-017>050-192100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER ALABAMA THROUGH TONIGHT
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE. THEY WILL BE
MAINLY EAST OF INTERSTATE 65. A FEW OF THE STORMS MAY BE STRONG TO
SEVERE...AND ISOLATED TORNADOES ARE ALSO POSSIBLE. THE SEVERE THREAT
WILL BE MAINLY CONFINED TO EAST ALABAMA.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH
THURSDAY NIGHT. HOWEVER...A LACK OF DEEP MOISTURE WILL HINDER
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT APPEARS THAT THURSDAY
NIGHT WILL BE THE FAVORED PERIOD FOR ANY SEVERE THUNDERSTORMS...
AS A WEAK COLD FRONT APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY AT TIMES THROUGH TONIGHT.
Funnel Cloud, Calhoun
- When
- March 19, 3:30 PM CST
- Where
- Calhoun County, 5 mi W of Anniston
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
A funnel cloud was spotted near the Anniston Army Depot along US 431. Another funnel cloud was observed in Anniston.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, March 19, 20031 death · 1 injured · $100,000 · F1 · 1 event
- Flash Flooding and Hail in Georgia, March 19 to 21, 2003$212,000 · 2.5 in hail · 69 events
- Tornadoes and Hail in Alabama, March 19, 20033 injured · $301,000 · F1 · 5 events
- Hail and Damaging Wind in Florida, March 19, 2003$100,000 · 1 in hail · 2 events
- Damaging Wind in Missouri, March 19, 2003$50,000 · 75 kt wind · 1 event
- Tornado in Tennessee, March 19, 20031 injured · $10,000 · F1 · 1 event
- Tornado and Hail in Alabama, March 19, 2003F1 · 4 events
- Hail in Alabama, March 19, 2003$35,000 · 4 in hail · 1 event
- Tornado in Tennessee, March 19, 2003$10,000 · F1 · 1 event
- Hail in Georgia, March 19, 2003$25,000 · 1 in hail · 1 event
- Flash Flooding and Hail in Tennessee, March 19, 20031 in hail · 19 events
- Hail and Damaging Wind in Kentucky, March 19, 2003$20,000 · 2.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348309.